Alert archive / Texas / Flash Flood Warnings in 2011

Flash Flood Warning 22, NWS El Paso, TX

August 17, 2011El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 17, 2011, 4:02 PM MDT for El Paso County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2011, 4:02 PM MDT (22:02 UTC)
Expired
Aug 17, 2011, 6:00 PM MDT
In force
118 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 42 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WGUS54 KEPZ 172202
FFWEPZ
TXC141-180000-
/O.NEW.KEPZ.FF.W.0022.110817T2202Z-110818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
402 PM MDT WED AUG 17 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 600 PM MDT

* AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  MISSION VALLEY...
  EAST EL PASO...
  HORIZON CITY...
  SPARKS...
  MONTANA VISTA...
  FORT BLISS...

RADAR REPORTS 1.5 TO 2.0 INCHES OF RAIN IN THE LAST HOUR.

LAT...LON 3165 10633 3167 10635 3168 10635 3175 10643
      3184 10641 3182 10614 3162 10606

$$

NOVLAN
1 follow-up statement
119 
WGUS74 KEPZ 172354
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
554 PM MDT WED AUG 17 2011

TXC141-180007-
/O.EXP.KEPZ.FF.W.0022.000000T0000Z-110818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
554 PM MDT WED AUG 17 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL EL PASO
COUNTY WILL BE ALLOWED TO EXPIRE AT 600 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

BE EXTRA CAUTIOUS IN AREAS THAT WERE FLOODED OR STILL HAVE STANDING 
WATER. DO NOT ENTER AREAS WHERE WATER IS PONDING OR RUINING ACROSS 
ROADWAYS.

LAT...LON 3165 10633 3167 10635 3168 10635 3175 10643
      3184 10641 3182 10614 3162 10606

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:25 PM MDT, 37 minutes earlier.

Area forecast discussion, Aug 17, 3:25 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
325 PM MDT WED AUG 17 2011

.SYNOPSIS...
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE OUR
EVENING THUNDERSTORMS TONIGHT. FOR THE END OF THE WEEK INTO THE
WEEKEND WE WILL CONTINUE TO SEE ISOLATED TO SCATTERED
THUNDERSTORMS WITH TEMPERATURES RUNNING A FEW DEGREES ABOVE
NORMAL.

&&

.DISCUSSION...
BOTH THE 00Z GFS AND NAM SHORT TERM MODELS INDICATED A SERIES OF
VORT MAXES WOULD MOVE ACROSS SOUTHERN NEW MEXICO AND BOTH MODELS
HAD INCREASED POPS FOR TODAY AND THIS EVENING. SO FAR CONVECTION
IS GOING EARLY AND IT IS FAIRLY WIDESPREAD SO THE CURRENT SHORT
TERM FORECAST LOOKS GOOD. AS I HAD MENTIONED A COUPLE OF DAYS
AGO...WE WOULD SEE DOWN DAYS LIKE YESTERDAY AND WE WOULD SEE MORE
ACTIVE DAYS LIKE TODAY. IT DOES MAKE FORECASTING CHALLENGING.
AFTER TODAY THERE ARE AGAIN NO CLEAR SIGNALS FOR EITHER HEIGHTENED
OR LOWERED POPS FOR THE NEXT COUPLE OF DAYS...SO I HAVE CONTINUED
THE BROAD BRUSHED ISOLATED TO SCATTERED POPS. FOR THE WEEKEND BOTH
THE GFS AND NAM INDICATE THAT THE UPPER LEVEL HIGH WILL MAKE A
BRIEF VISIT TO EAST TEXAS...BUT THERE WILL CONTINUE TO BE A RIDGE
ACCESS ACROSS MUCH OF NEW MEXICO SO THIS WILL AGAIN KEEP SOME WHAT
OF A LID ON CONVECTION. FOR THE FIRST PART OF NEXT WEEK BOTH THE
GFS AND ECMWF BRING THE UPPER LEVEL RIDGE BACK OVER NEW MEXICO AND
THIS TIME WITH SOME DRIER AIR SO I HAVE CONTINUED THE TREND TO
LOWER POPS FOR THE FIRST PART OF NEXT WEEK. LOOKING AHEAD FOR THE
REST OF NEXT WEEK. THE MODELS INDICATE THAT THE UPPER HIGH WILL
CONTINUE TO HANG AROUND FOR MOST OF NEXT WEEK...BUT WITH JUST
ENOUGH MOISTURE TO CONTINUE OUR SLIGHT CHANCE FOR AFTERNOON AND
EVENING THUNDERSTORMS. WITH LITTLE CHANGE TO OUR WEATHER WE WILL
SEE LITTLE VARIATION IN OUR AFTERNOON HIGHS (OR MORNING LOWS FOR
THAT MATTER). FOR MOST OF THE NEXT SEVEN DAYS WE WILL SEE HIGHS
RUNNING FOUR TO EIGHT DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID 18/00Z-19/00Z.
MOSTLY VFR WITH LIGHT WINDS...BUT AFTERNOON AND EVENING SHOWER
AND THUNDERSTORM ACTIVITY WILL CONTINUE. EXPECT GENERALLY P6SM
FEW-SCT050-080 SCT-BKN120-150 SCT-BKN200-250 WITH LIGHT WINDS.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CAUSE AREAS
OF 1-3SM TSRA BKN030-060 WITH STRONG AND GUSTY WINDS. HAIL IS
ALSO POSSIBLE...ESPECIALLY IN HIGHER ELEVATIONS.

&&

.FIRE DISCUSSION...
HIGH PRESSURE ALOFT STRETCHING FROM NORTHERN ARIZONA TO CENTRAL
TEXAS WILL CONTINUE TO BRING VERY MOIST SUBTROPICAL AIR FROM THE
THE GULF OF MEXICO. THE VERY MOIST AIR...COMBINED WITH STRONG
DAYTIME HEATING AND WEAK STEERING FLOW ALOFT...WILL LIKELY PRODUCE
SLOW MOVING SHOWERS AND THUNDERSTORMS WITH THE THREAT OF LOCALLY
HEAVY RAIN EACH DAY. MINIMUM HUMIDITY WILL RANGE FROM THE MID 20S
TO THE MID 30S ACROSS THE LOWER DESERTS EACH AFTERNOON. WINDS WILL
REMAIN  GENERALLY LIGHT WITH VERY LOW (2 OR 3) HAINES INDICES. THIS
PATTERN WILL MOST LIKELY REMAIN IN PLACE THROUGH THE WEEKEND. THAT
HIGH PRESSURE ALOFT MAY STRENGTHEN OVER CENTRAL NEW MEXICO FOR THE
FIRST HALF OF NEXT WEEK. THIS WOULD TEND TO SUPPRESS...BUT NOT
ELIMINATE...SHOWER AND THUNDERSTORM ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  96  76  97  75 /  30  20  30  20  30
SIERRA BLANCA TX        70  94  71  96  70 /  30  20  20  20  30
LAS CRUCES              72  94  73  96  72 /  30  20  30  20  30
ALAMOGORDO              71  94  72  98  71 /  40  20  20  20  30
CLOUDCROFT              52  74  52  76  51 /  40  30  30  30  30
TRUTH OR CONSEQUENCES   71  92  72  94  71 /  40  30  30  20  30
SILVER CITY             64  85  65  85  64 /  40  40  40  30  30
DEMING                  72  96  72  97  71 /  30  30  30  20  30
LORDSBURG               72  96  72  96  71 /  40  30  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/PARK
Hazardous weather outlook, Aug 17, 11:18 AM MDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1118 AM MDT WED AUG 17 2011

NMZ022>025-030>032-TXZ055-056-181730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1118 AM MDT WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL PRODUCE BRIEF
HEAVY RAINS. ISOLATED FLASH FLOODING MAY BE POSSIBLE WITH THE
SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WE WILL CONTINUE TO SEE ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY. WE MAY SEE A DOWN TURN IN RAIN
CHANCES FOR THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 17, 3:17 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
317 PM MDT WED AUG 17 2011

NMZ024-032-TXZ055-172200-
EL PASO TX-SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
317 PM MDT WED AUG 17 2011

...STRONG THUNDERSTORMS THREATENING SOUTHEASTERN DONA ANA...
SOUTHWESTERN OTERO AND EL PASO COUNTIES THROUGH 400 PM MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERAL STRONG THUNDERSTORMS IN EL PASO PASO COUNTY AND SOUTHWEST
OTERO COUNTY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS
LIGHTNING....AND BRIEF TORRENTIAL DOWNPOURS PRODUCING LOW AREA
FLOODING. STORMS MAY PRODUCE UP TO 1 AND 1.5 INCHES OF RAIN  IN
ISOLATED LOCATIONS. THESE  STORMS WERE GENERALLY TRACKING TO THE
WEST AROUND 5 TO 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MCGREGOR RANGE BASE...
  MISSION VALLEY...
  EAST EL PASO...
  NORTHEAST EL PASO...
  WEST EL PASO...
  SUNLAND PARK...
  CHAPARRAL...
  ANTHONY...
  HORIZON CITY...
  FABENS...
  FRANKLIN MOUNTAINS STATE PARK...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:40 PM MDTAreal Flood AdvisoryEPZEl Paso65 min

Nearby

Flash Flood Warnings in Texas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.